DE Health Officials Issue Warning to Heroin Users

0
682

In a 24 hour period – 2 Delawareans have died from suspected overdoses involving heroin packets with the same stamp.  DHSS officials urge anyone active in drug use to seek help – but if you continue to use substances – you should have naloxone with you as your risk of death is increased.  Through Sunday, there have been 106 deaths in Delaware this year – 71 in New Castle County, 22 in Sussex County and 13 in Kent County and they range in age from 19 to 74.  There have been 3 overdose deaths since Friday and 2 of them involving the same heroin stamp.

Elizabeth Romero, director of DHSS’ Division of Substance Abuse and Mental Health, encouraged individuals in Delaware to call 911 if they believe someone is overdosing. Under Delaware’s 911/Good Samaritan Law, people who call 911 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.

“When someone overdoses from an opioid, naloxone must be administered within minutes,” Romero said. “That’s why it’s so important for people to call 911 immediately. We also urge people to have naloxone on hand if they have a loved one suffering from addiction. Naloxone saves lives.”

If a user has ingested fentanyl or a drug laced with fentanyl, time is critical because the powerful opioid quickly affects the central nervous system and the brain. Users often have trouble breathing or can stop breathing as the drug sedates them. If someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately and administer naloxone if you have the medication.

Naloxone, the overdose-reversing medication carried in Delaware by community members, paramedics and some police officers, can be administered in overdoses involving fentanyl. Because fentanyl is more potent than heroin or opioid painkillers, multiple doses of naloxone may be needed to reverse an overdose. In 2017, Delaware paramedics and police officers administered naloxone 2,714 times in suspected overdose situations to a total of 1,906 patients.

Overdose deaths continue to increase in Delaware. In 2017, 345 people died from overdoses, up 12 percent from the 308 people who died in 2016, according to the Division of Forensic Science. Of the 345 overdose deaths last year, 210 – or about six out of 10 – involved fentanyl. That number was almost double the 109 fentanyl-related deaths in 2016.